According to the CDC, opioid abuse is the number-one cause of preventable death among 18 to 35-year-olds. In fact, the opioid crisis currently claims 115 lives each day due to overdose, leaving countless family members and friends devastated in its wake.
As this epidemic continues to affect Americans young and old, measures must be taken to further understand the reasons that people turn to opioids, the various forms these drugs can take, and the visible and invisible signs of their abuse.
If you find that you or a loved one has struggled with opioid abuse, no matter the duration of time they were used, it is essential to understand the complex details involved in this form of addiction.
Understanding the Details of Opioid Addiction
The Different Types of Opioids
Opioids come in a variety of forms — some are naturally-occurring, some are synthetically made, and some are a combination of the two. Certain opioids are entirely illegal by law, while others are available via a doctor’s prescription. Types of opioids can include:
One of the most popular opioids, this drug is naturally-occurring but illegal, as it is highly addictive. Heroin can be smoked, snorted, or injected, and, according to the National Institute on Drug Abuse, about 23% of those who use heroin become addicted to it.
Many prescription drugs contain some form of an opioid-based ingredient. These can include naturally-occurring drugs, such as codeine, morphine, and methadone, as well as synthetic opioids, such as fentanyl.
Although many of these drugs are generally safe when prescribed properly and taken as directed over small periods of time, if they are misused, young adults can easily become addicted to them.
Although certain synthetic drugs, such as fentanyl, are found in some prescription medications, others, such as pethidine or methadone, are also used recreationally.
How Young Adults Become Addicted to Opioids
One of the most common ways young adults become addicted to opioids is through prescription pain management. If they take medications that include oxycodone, hydrocodone, or another addictive ingredient and do not take it as prescribed, addiction can occur after a period of time.
While young adults can be prescribed these medications on their own in some cases, they may also get them from a friend or family member if they have a medical condition they want to address or want a cheaper alternative to street drugs.
Mental Health Issues
If young adults experience anxiety or another mental health issue, they may turn to opioids in an attempt to cope with their symptoms. Certain addictive medications can address this, but many young adults turn to more illicit drugs if they are unable to access a proper prescription.
For young adults who struggle with self-acceptance or surround themselves with friends who try or take drugs, they find themselves doing the same to fit in. What begins as casual, sporadic drug use can quickly spiral into full-blown addiction as the person begins using more frequently or taking large doses.
Signs of Opioid Addiction
If young adults find themselves unable to stop using opioids, either those prescribed or illicit, they will find themselves struggling with an opioid use disorder. Although the symptoms of their addiction may take a while to present themselves to those around them, there are several common signs that indicate a loved one is struggling with opioid addiction.
Some physical signs of opioid addiction include:
Injection marks in the skin
Flushed, itchy skin
Difficulty staying awake or falling asleep
Some psychological signs of opioid addiction include:
Depression or anxiety
Sudden mood swings
Those struggling with opioid addiction exhibit behavioral changes such as:
Being more impulsive when making decisions
Withdrawing from social and familial groups
Engaging in risk behavior
Signs of an Opioid Overdose
If you know someone who is struggling with opioid addiction, you may witness an overdose if they take too much of a substance at one time or combine opioids with other substances.
Some common signs of an overdose include:
Shallow, slow breathing
Constricted, “pinpoint pupils”
Choking or gurgling sounds
Pale, blue, or cold skin
Limp or unconsciousness body
In the event of an opioid overdose, you should:
Call 911 immediately
Administer naloxone, if possible
Attempt to keep the person conscious
Lay them on their side to prevent choking
Stay with the person until help arrives
The Dangers of Opioid Detox
While any drug can be difficult to detox from, opioid detox can be particularly dangerous. As the substance leaves a person’s body, they can experience extreme withdrawal symptoms that can make detox very painful.
To avoid the dangers of detoxing alone, medical detox is offered necessary so that young adults can slowly come off opioids under the supervision of physicians. They can use specific medications to ease withdrawal over the next few days or weeks.
Addressing Opioid Addiction in Pennsylvania
Overcoming an opiate addiction may seem like an insurmountable task, but recovery is possible with professional help and hope for a better future, even if you have a severe opiate addiction.
If you’re ready, treatment can help guide you through each step of the recovery process with a high level of support and encouragement along the way. We encourage you to learn more about opiate addiction treatments at Silvermist Recovery Center in Pennsylvania.
Contact us today to learn more about how we can help you begin your journey to recovery.